Dr. Parish explains if antidepressants can induce sexual dysfunction.
There’s a fair amount of data that, in at least somewhere around a quarter to a third of patients, there are some sexual dysfunction problems with antidepressants. The data is widely discrepant, however. There was a large study of over 6,000 patients on both women and men where about 30 to 40 percent of the patients on SSRIs, Serotonin Reuptake Inhibitor Antidepressants, developed some type of sexual dysfunction and it seemed to be across all types, desire, arousal orgasm disorders.
Orgasm disorder seems to be the most, libido and orgasm disorder seem to be the most widely discussed. Other data suggest that the numbers maybe higher, up to 50 or 60 percent and some of that is post-marketing data. There were studies where patients are looking at spontaneous report rates and then the patients are queried, do you have any changes in the sexual function on this medication and the numbers were upwards around over 50 percent, 58 percent in one study.
So I think that the best well done cross sectional observational trial showed that it ran around a third of patients at least and that compares to different types of classes of drugs, for example, like Bupropion which is dopaminergic drug as opposed to a serotonergic reuptake inhibitor.
About Dr. Sharon Parish, M.D.:
Dr. Sharon Parish, M.D., is Associate Professor of Medicine at Albert Einstein College of Medicine at Yeshiva University in New York. She is also the Director of Psychosocial Training at Montefiore Medical Center, The University Hospital for the Albert Einstein College of Medicine.
Dr. Parish has developed an array of curricula addressing fundamental areas in psychosocial medicine, such as interviewing and empathy skills, psychiatric diagnosis and management, and patient education and compliance, as well as specialized areas such as motivational interviewing, substance abuse disorders, and women’s mental health.
Visit Dr. Parish at Albert Einstein College of Medicine